Alert archive / Utah / Flash Flood Warnings in 2022

Flash Flood Warning 54, NWS Salt Lake City, UT

August 9, 2022Kane County, Washington County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Aug 9, 2022, 5:10 PM MDT for Kane County, Washington County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2022, 5:10 PM MDT (23:10 UTC)
Expired
Aug 9, 2022, 8:15 PM MDT
In force
3 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

Counties Kane County, UT, Washington County, UT

The radar

The Cedar City radar (KICX), 43 km from the middle of the area, began a volume at 23:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 11.2 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2022-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2022-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-187 J/kg
Mixed-layer LCL
3301 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

650 
WGUS55 KSLC 092310
FFWSLC
UTC025-053-100215-
/O.NEW.KSLC.FF.W.0054.220809T2310Z-220810T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
510 PM MDT Tue Aug 9 2022

The National Weather Service in Salt Lake City has issued a

* Flash Flood Warning for...
  West Central Kane County in southern Utah...
  East Central Washington County in southwestern Utah...

* Until 815 PM MDT.

* At 510 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the south end of Zion National Park and the city 
  of Springdale. Additional rainfall amounts of 0.5 to 1 inch are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  South end of Zion National Park, North Fork of the Virgin River, 
  Clear Creek, and Springdale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

&&

LAT...LON 3725 11290 3709 11280 3715 11310 3732 11314

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

MT
2 follow-up statements
821 
WGUS75 KSLC 100104
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
704 PM MDT Tue Aug 9 2022

UTC025-053-100215-
/O.CON.KSLC.FF.W.0054.000000T0000Z-220810T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kane UT-Washington UT-
704 PM MDT Tue Aug 9 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 PM MDT THIS 
EVENING FOR WEST CENTRAL KANE AND EAST CENTRAL WASHINGTON COUNTIES...

At 704 PM MDT, Doppler radar indicated thunderstorms have produced 
heavy rain across the warned area. Flash flooding is ongoing or 
expected to begin shortly.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life threatening flash flooding of creeks and streams,
         urban areas, highways, streets and underpasses.

Some locations that will experience flash flooding include...
  South end of Zion National Park, North Fork of the Virgin River, 
  Clear Creek, and Springdale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

&&

LAT...LON 3725 11290 3709 11280 3715 11310 3732 11314

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

MT
890 
WGUS75 KSLC 100210
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
810 PM MDT Tue Aug 9 2022

UTC025-053-100220-
/O.EXP.KSLC.FF.W.0054.000000T0000Z-220810T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kane UT-Washington UT-
810 PM MDT Tue Aug 9 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 815 PM MDT THIS EVENING FOR 
WEST CENTRAL KANE AND EAST CENTRAL WASHINGTON COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

A Flood Watch remains in effect until 1200 AM MDT for portions of 
southern Utah and southwest Utah.

LAT...LON 3725 11290 3709 11280 3715 11310 3732 11314

$$

MT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 9, 3:44 PM MDT, 1 hour 26 minutes earlier.

Area forecast discussion, Aug 9, 3:44 PM MDT, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
344 PM MDT Tue Aug 9 2022

.SYNOPSIS...High pressure will bring warm and dry conditions
across northern and central Utah today, while monsoon moisture
returns to the south. This moisture will spread across the
remainder of the area Wednesday, and remain in place through the
upcoming weekend.

&&

.SHORT TERM (Through 00Z Friday)...The state of Utah is split
between a hot, dry and stable scenario across the northern and
central portion of the state and a moist and unstable portion
across southern Utah. Scattered thunderstorms are already noted
from the I-70/I-15 interchange to areas south and westward. Look
for continued rain and thunderstorm development across
southwestern Utah across Washington and Iron counties in
particular through the remainder of the evening hours.
Thunderstorms will have the potential for heavy rain, flash
flooding, frequent lightning and gusty winds. A Flood
Watch will be in effect until midnight tonight for the potential
for flooding caused by excessive rainfall.

A triple digit day looks out of the question today for Salt Lake
City, as close as we may get. The high temperature from the NBM
(96) has already been exceeded this afternoon with a noted 15%
chance of exceeding that value and a 0% chance of getting to 100
degrees. We will have to look for another day to break the record
for highest number of 100 degree days for the year.

For tomorrow, a moisture plume will have pushed its way northward.
EC ensembles forecast PW values of 1.0 to 1.4 across much of the
state. Moisture content is noted to be highest across western Utah
where PW values are about 180% of normal. As a result, WPC
guidance has issued a slight risk for excessive rainfall across
western Utah with a marginal risk covering central and northern
Utah. Instability across the region is more marginal on the EC
ensembles but more favorable on the GFS ensembles, again favoring
western Utah (and especially southwest Utah). This instability
does spread northward during the late evening hours which has the
potential to bring showers and thunderstorms to northern Utah in
the late evening hours. Considering all things, a new Flood Watch
has been issued for Wednesday afternoon into Wednesday evening
for much of central and southwestern Utah.

For Thursday, even further moisture is noted across a widespread
area across Utah. Instability for Thursday becomes much more
pronounced in the north on both EC and GFS ensemble members which
is forecast to lead to likely rain and thunderstorms in a
widespread area across the state and into southwest Wyoming. WPC
has a slight risk for excessive rain across an even wider area
across the state. Indeed, Thursday is looking to be a more
impactful day overall across a broader area.

.LONG TERM (After 00Z Friday)...The extended forecast period will
consist of an active weather pattern as monsoonal conditions
promote statewide afternoon/evening showers and thunderstorms. We
also expect mild temperatures to stick around as most of the CWA
will see upper 80s to low 90s through the extended which could be
effected even more by expected cloud cover from ongoing showers
and storms.

A ridge pattern centered near the 4 corners region will keep
southwesterly flow over the CWA which will continue to supply the
region with sufficient moisture. PWAT values remain near 1-1.5" over
most of Utah which will keep the chance for widespread precipitation
and the potential for flash flooding in susceptible areas of
southern Utah.

Uncertainty still remains among models with a NW Pacific low that is
expected to retrograde before moving north and east. If this feature
were to move more south and into the region it could bring more
favorable dynamics for better storms in northern UT. The timing of
the movement on the feature will also dictate a flattening of the
upper levels that would promote a switch to zonal flow and
suppressing moisture to the eastern corridor of Utah along the CO
border. This is also backed by the CPC's 8-14 Day outlook for
precipitation that places the highest potential of above-normal
precipitation over the UT-CO border.

&&

.AVIATION...KSLC...VFR conditions expected for KSLC. Winds will
switch to be from the south around 04Z and switch to northerly
between 17Z and 19Z tomorrow. Precipitation chances increase late
tomorrow afternoon along with increasing mid-level cloud cover.

.REST OF UTAH AND SOUTHWEST WYOMING...VFR conditions expected for
all terminals. Winds are expected to be diurnal for the period.
Scattered showers and thunderstorms will continue for southwest
Utah, including the southern TAF sites. Under these storms,
conditions could go to MVFR and winds could become gusty and
erratic. Storms will subside by ~06Z. Scattered storms pick back up
for most of the CWA tomorrow early afternoon and the chance for
scattered showers and thunderstorms will last into the evening
hours.

&&

.FIRE WEATHER...Showers and thunderstorms are already noted this evening
across southern Utah. Look for areas of wetting rains within
these scattered thunderstorms before activity improves overnight.
Gusty and erratic winds can be expected in and near any
thunderstorm activity. Across central and northern Utah, hot and
dry conditions are noted with generally light winds.

For tomorrow, moisture will spread northward into central and
northern Utah. Scattered to numerous thunderstorms are forecast
during the afternoon and evening hours. Elevated LAL's are
forecast across much of the state during the afternoon and evening
hours as a result. Heavy rain and gusty winds are likely to
accompany thunderstorms. Elevated wetting rains are forecast
across much of southwest into central Utah.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Flood Watch from Wednesday afternoon through Wednesday evening
     for UTZ115>119-122>127.

     Flood Watch until midnight MDT tonight for UTZ122>128.

WY...None.
&&

SHORT TERM...NDeSmet
LONG TERM...Selbig
AVIATION...Cecava
FIRE WEATHER...NDeSmet

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php

In the hours before

Special weather statement, Aug 9, 2:52 PM MDT, 2 hours 18 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
252 PM MDT Tue Aug 9 2022

UTZ122-125-092130-
Southwest Utah UT-Southern Mountains UT-
252 PM MDT Tue Aug 9 2022

...A strong thunderstorm will impact portions of north central
Washington and southwestern Iron Counties through 330 PM MDT...

At 252 PM MDT, Doppler radar was tracking a strong thunderstorm 20
miles northwest of New Harmony, or 24 miles east of Beaver Dam,
moving west at 5 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Enterprise and Newcastle.

This includes the following highways...
 Utah Route 18 between mile markers 36 and 51.
 Utah Route 56 between mile markers 18 and 33.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3767 11350 3753 11358 3755 11389 3780 11377
TIME...MOT...LOC 2052Z 110DEG 6KT 3762 11363

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

CRK

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 2:58 AM MDTFlood WatchSLCBeaver, Garfield, Iron, Kane, Piute, Sevier and 2 more21 hr
Aug 9, 1:32 PM MDTAreal Flood AdvisorySLCIron118 min
Aug 9, 1:47 PM MDTFlood WatchSLCBeaver, Emery, Garfield, Iron, Juab, Kane and 6 more34 hr
Aug 9, 2:52 PM MDTSpecial Weather StatementSLCIron38 min
Aug 9, 3:26 PM MDTAreal Flood AdvisorySLCIron, Washington2 hr
Aug 9, 3:54 PM MDTAreal Flood AdvisorySLCIron3 hr
Aug 9, 5:37 PM MDTSpecial Weather StatementSLCIron23 min
Aug 9, 5:55 PM MDTSpecial Weather StatementSLCIron35 min

Nearby

Flash Flood Warnings in Utah, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.